Objective: To detect respiratory adverse reactions potentially related to receipt of peripheral parenteral nutrition (PPN) in hospitalized patients and to determine risk factors for their occurrence.
Design: Retrospective cohort study.
Setting: Federal tertiary-care hospital.
Patients: Medical and pharmacy records of all patients who received PPN from October 1992 to February 1994 were abstracted for demographics, diagnoses, medications received, indications for and formulation of PPN, and severity of illness as measured by Acute Physiology and Chronic Health Evaluation II scores.
Results: A case-patient was defined as any patient who, while receiving PPN, had unexplained chest pain, dyspnea, cardiopulmonary arrest, or new interstitial infiltrates on chest radiograph. Patients who received PPN in which FreAmine was the amino acid source were more likely than those who received PPN made with Travasol to meet the case definition (5/11 vs 0/39; relative risk, > 18; 95% confidence interval, 3.3->136; P < .001).
Conclusions: A change in the amino acid source of a PPN admixture was associated with respiratory adverse events that ranged from interstitial infiltrates to sudden death. These events apparently resulted from the infusion of a calcium phosphate precipitate in an opaque admixture. Each new PPN admixture should be tested for stability before clinical use and infused into patients through an appropriate filter.